Tennessee, 2001Winter Storm in Tennessee, January 1 to 2, 2001
January 1 to 2, 2001 · NWS MRX · 40 events in 40 counties and zones
A strong upper level disturbance swept through the Tennessee Valley and southern Appalachians bringing a round of light snow to the area. Amounts were generally 1/2 inch to 2 inches.
Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance swept through the Tennessee Valley and southern Appalachians bringing a round of light snow to the area. Amounts were generally 1/2 inch to 2 inches. There were a few isolated reports of 3 inches, mainly near the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 31, 8:19 PM EST, 6 hours 41 minutes earlier.
Area forecast discussion, Dec 31, 8:19 PM EST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 PM EST SUN DEC 31 2000
CURRENT FCST IN DECENT SHAPE AS SOME SNOW STILL TO COME OVERNIGHT...
MAINLY WRN ZONES AS S/WV MAKES ITS WAY E THRU THE MS VLY. EXPECT
-SN WITH THIS FEATURE ON THE PLATEAU AND SE TN BEGINNING ARND
2 AM EST. CHC FOR SNOW CONTINUES ON NEW YEAR'S DAY AS UPR LO DROPS
SE TWD THE FA. MIN TEMPS IN THE BALLPARK FOR TONIGHT.
.MRX...
NC...NONE.
TN...N$ONE.
VA...NONE.
In the hours before
Special weather statement, Dec 31, 11:32 PM EST, 3 hours 28 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-010900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1132 PM EST SUN DEC 31 2000
...SNOWY NEW YEARS DAY ANTICIPATED ACROSS EAST TENNESSEE...
SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA...
A DEVELOPING UPPER LEVEL STORM ACROSS THE MISSISSIPPI VALLEY WILL
SPREAD SNOW INTO EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST
NORTH CAROLINA BY EARLY MONDAY MORNING WITH OCCASIONAL SNOW
ANTICIPATED FOR NEW YEARS DAY. LIGHT TO MODERATE SNOW IS EXPECTED
AREA-WIDE WITH SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE BY
EARLY AFTERNOON MONDAY. LOCALLY HEAVIER ACCUMULATIONS ARE POSSIBLE
ACROSS THE HIGHER TERRAIN.
PERSONS PLANNING ON TRAVELING NEW YEARS DAY SHOULD BE PREPARED FOR
WINTRY TRAVEL CONDITIONS WITH AREA ROADWAYS POSSIBLY BECOMING SNOW
PACKED AND ICY...ESPECIALLY BRIDGES AND OVERPASSES. GIVE YOURSELF
EXTRA TIME TO REACH YOUR DESTINATION NEW YEARS DAY AND SLOW DOWN.
SCATTERED SNOW SHOWERS OR FLURRIES ARE ANTICIPATED TO CONTINUE MOST
LOCATIONS MONDAY NIGHT INTO EARLY TUESDAY. MINOR ADDITIONAL
ACCUMULATIONS ARE POSSIBLE ACROSS SOUTHWEST VIRGINIA AND NORTHEAST
TENNESSEE AND THE FAR EASTERN TENNESSEE MOUNTAINS.
PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WINTER
WEATHER ADVISORIES FROM YOUR NATIONAL WEATHER SERVICE.
DH
Winter Storm, Anderson
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Anderson forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.118, -84.198 (the zone’s center; the record gives no point)
Winter Storm, Bledsoe
- When
- January 1, 2:00 AM CST to January 2, 5:00 AM CST
- Where
- Bledsoe forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.596, -85.205 (the zone’s center; the record gives no point)
Winter Storm, Blount/Smoky Mountains
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Blount/Smoky Mountains forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
Winter Storm, Bradley
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Bradley forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.154, -84.860 (the zone’s center; the record gives no point)
Winter Storm, Campbell
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Campbell forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.404, -84.149 (the zone’s center; the record gives no point)
Winter Storm, Claiborne
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Claiborne forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.486, -83.660 (the zone’s center; the record gives no point)
Winter Storm, Cocke/Smoky Mountains
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Winter Storm, East Polk
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- East Polk forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.120, -84.523 (the zone’s center; the record gives no point)
Winter Storm, Grainger
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Grainger forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.276, -83.510 (the zone’s center; the record gives no point)
Winter Storm, Hamblen
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Hamblen forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.217, -83.267 (the zone’s center; the record gives no point)
Winter Storm, Hamilton
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Hamilton forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.181, -85.165 (the zone’s center; the record gives no point)
Winter Storm, Hancock
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Hancock forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.524, -83.222 (the zone’s center; the record gives no point)
Winter Storm, Hawkins
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Hawkins forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.441, -82.945 (the zone’s center; the record gives no point)
Winter Storm, Jefferson
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.051, -83.446 (the zone’s center; the record gives no point)
Winter Storm, Johnson
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Johnson forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.455, -81.852 (the zone’s center; the record gives no point)
Winter Storm, Knox
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Knox forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.993, -83.937 (the zone’s center; the record gives no point)
Winter Storm, Loudon
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Loudon forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.735, -84.312 (the zone’s center; the record gives no point)
Winter Storm, Marion
- When
- January 1, 2:00 AM CST to January 2, 5:00 AM CST
- Where
- Marion forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.129, -85.622 (the zone’s center; the record gives no point)
Winter Storm, McMinn
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- McMinn forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.425, -84.617 (the zone’s center; the record gives no point)
Winter Storm, Meigs
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Meigs forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.513, -84.813 (the zone’s center; the record gives no point)
Winter Storm, Morgan
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Morgan forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.135, -84.649 (the zone’s center; the record gives no point)
Winter Storm, North Sevier
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- North Sevier forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Winter Storm, Northwest Blount
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Northwest Blount forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
Winter Storm, Northwest Carter
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Northwest Carter forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
Winter Storm, Northwest Cocke
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Northwest Cocke forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Winter Storm, Northwest Greene
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Northwest Greene forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Winter Storm, Northwest Monroe
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Northwest Monroe forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
Winter Storm, Rhea
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Rhea forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.609, -84.924 (the zone’s center; the record gives no point)
Winter Storm, Roane
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Roane forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.848, -84.523 (the zone’s center; the record gives no point)
Winter Storm, Scott
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Scott forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.429, -84.503 (the zone’s center; the record gives no point)
Winter Storm, Sequatchie
- When
- January 1, 2:00 AM CST to January 2, 5:00 AM CST
- Where
- Sequatchie forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.371, -85.411 (the zone’s center; the record gives no point)
Winter Storm, Sevier/Smoky Mountains
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Winter Storm, Southeast Carter
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Southeast Carter forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
Winter Storm, Southeast Greene
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Southeast Greene forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Winter Storm, Southeast Monroe
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Southeast Monroe forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
Winter Storm, Sullivan
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Sullivan forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.513, -82.304 (the zone’s center; the record gives no point)
Winter Storm, Unicoi
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Unicoi forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.111, -82.432 (the zone’s center; the record gives no point)
Winter Storm, Union
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Union forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.288, -83.837 (the zone’s center; the record gives no point)
Winter Storm, Washington
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Washington forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.293, -82.497 (the zone’s center; the record gives no point)
Winter Storm, West Polk
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- West Polk forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.120, -84.523 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2001$25 million · 8 events
- Frost and Freeze in Florida, January 1, 2001$5.1 million · 15 events
- Extreme Cold in Florida, January 1, 2001$6.0 million · 5 events
- Winter Storm in Louisiana, January 1, 20014 injured · $55,000 · 2 events
- Heavy Snow in Texas, January 1 to 5, 200148 events
- Extreme Cold in Missouri, January 1 to 3, 200134 events
- Winter Weather in Georgia, January 1, 200125 events
- Extreme Cold in Kansas, January 1 to 2, 200123 events
- Extreme Cold in Kentucky, January 1 to 4, 200122 events
- Extreme Cold in Illinois, January 1 to 4, 200119 events
- Heavy Snow in Iowa, January 1, 200114 events
- Heavy Snow in North Carolina, January 1 to 2, 200113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229206, 5229207, 5229208, 5229209, 5229210, 5229211, 5229212, 5229213, 5229214, 5229215, 5229216, 5229217, 5229218, 5229219, 5229220, 5229221, 5229222, 5229223, 5229224, 5229225, 5229226, 5229227, 5229228, 5229340, 5229341, 5229342, 5229343, 5229344, 5229345, 5229346, 5229347, 5229348, 5229349, 5229350, 5229351, 5229352, 5229353, 5229354, 5229355, 5229356.